Thunderstorm Wind, Sedgwick
- When
- May 30, 7:22 PM MST
- Where
- Sedgwick County, 1.25 mi ESE of Julesburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.970, -102.250
A severe thunderstorm produced a brief wind gust to 59 mph in Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a brief wind gust to 59 mph in Sedgwick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 6:25 PM MST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 725 PM MDT Tue May 30 2023 .UPDATE... Issued at 720 PM MDT Tue May 30 2023 It took a while, but we finally have seen some convection develop across far northeastern Colorado this evening. While we haven't seen severe reports from any of these storms yet, the severe threat should continue for the next couple of hours given a favorable environment as they slowly move to the north and east. Have made a few minor updates to the grids this evening and overnight but otherwise the forecast is largely in good shape. && .SHORT TERM...(This evening through Wednesday) Issued at 206 PM MDT Tue May 30 2023 For the rest of this afternoon and evening, observations are showing dew points in the teens and 20s over the mountains. Precipitable water values are under a third inch and CAPE is less than 300 J/kg. With this said, any showers or storms that form here should be weak. Along the Front Range Urban Corridor, dew points range from the upper 30s south to lower 50s north. CAPE is 500 J/kg south to 1000 J/kg north. Over the plains, dew points are in the 50s with CAPE of 1000-1800 J/kg. As convection shifts eastward off the higher terrain and across the plains, storms will increase in coverage and intensity. Raised PoPs earlier across the plains for this. Shear remains limited with 0-6km bulk shear only 20-25 knots. However, like past days, the stronger storms will be capable of large hail. The Convective Allowing Models (CAM) show the storms coming together and producing a line over the eastern plains. Main threat from the storms will then transition from hail to strong winds. Storms will progress east and exit Colorado during the late evening hours. Closed low off the southern California coast will track eastward into Arizona on Wednesday. Ahead of the low over Colorado, flow aloft will back from the southwest to south. Low level flow, roughly below 650mb turns southeasterly and will transport moist westward into the foothills. The initial batch of storms that form over the higher terrain Wednesday afternoon will be stronger with heavy rain and small hail. RAP MLCAPE early Wednesday afternoon reaches 1000- 1500 J/kg along the I-25 Corridor and into the lower foothills. Over the eastern plains, MLCAPE climbs to 1500-2500 J/kg. Like previous days, shear isn't that great with 0-6km bulk shear around 25 knots. Would expect some severe hail and winds with the strongest storms along the I-25 Corridor eastward across the plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue May 30 2023 Moisture and rain will certainly not be lacking during the long term period. An upper level trough will move over Colorado from the Desert Southwest and will park itself there through the weekend. As this happens, persistent lee cyclogenesis over the high plains of Colorado and New Mexico will consistently draw in moisture from the Gulf of Mexico. Precipitable water values will be quite high, likely above 0.8" at KDEN and possibly above 1". This would be near the max moving average on the SPC sounding climatology page. With weak forcing aloft from the trough, upslope low level flow, and abundant moisture, there are likely PoPs basically every day during the extended. Unfortunately, there are little details that can be provided about the forecast since the coverage and intensity of the showers and storms that form each day will be dependent on the amount of cloud cover and showers that are around in the morning. The more cloud cover and rain there is in the morning, the less intense the rain will be in the afternoon. The days that have sunshine in the morning, could have severe weather and intense, heavy rain producing storms. Thursday and Friday will have the best chance at sunny skies in the morning. Weak to moderate instability will develop across the plains and storms will form each afternoon. The shear will be lacking as winds on Thursday will be from the south throughout the troposphere and may even have backing flow on Friday. Therefore, severe weather will be limited or nonexistent. On Saturday and Sunday, it appears likely that low clouds will exist throughout each day. This would greatly limit the instability and could lead to light to moderate rain rates as opposed to heavy rain rates. The thing that will need to be watched is the potential for warm rain processes with deep upslope flow. Southeast winds throughout the troposphere may exist so the mountains and foothills could receive the heaviest rain totals. Monday and Tuesday will have a bit more sunshine for instability to form develop. It is hard to say with confidence whether a heavy rain threat will still exist these days but the precipitable water values will remain high. Therefore, likely PoPs are in the forecast. Otherwise, high temperatures will remain below normal with near normal low temperatures. The high moisture values will keep fire weather conditions low. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 535 PM MDT Tue May 30 2023 Most of this afternoon's convection has dissipated in the past couple of hours, but a few showers are still noted across the western half of the metro. Some weak outflow - leading to variable/gusty winds - will be possible through 01 or 02z, primarily at BJC/APA. Once this activity fades, we should see a return to normal drainage wind patterns overnight, with easterlies expected again tomorrow afternoon. Another round of showers/storms is likely tomorrow, with a bit more coverage compared to today. The main threat will be variable/gusty winds, but briefly heavy rain and reduced ceilings/visibility will also be possible in any stronger storms. && .HYDROLOGY... Issued at 206 PM MDT Tue May 30 2023 The storms over the burn areas today are expected to be on the weaker side due to limited moisture. This should keep the flood threat close to none. Better moisture moves into the foothills and mountains Wednesday. This will increase the flash flood threat to limited. The strongest storms expected to produce more than a third inch of rain in 15 minutes. With ample moisture in place throughout the extended period, there will at least be a limited threat of flash flooding in the burn areas each day. There will likely also be a couple days with an elevated threat but it is unclear which days will have the highest threat. We encourage people with interests in the recent burn areas to follow the forecast closely through the weekend as it could be a period with flash flooding. In addition, there may be a flash flood threat across the plains if there is enough instability. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hiris SHORT TERM...Meier LONG TERM...Danielson AVIATION...Hiris HYDROLOGY...Meier/Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Tue May 30 2023 COZ030>051-311645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Tue May 30 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered storms and showers are possible starting this afternoon across the foothills and mountains. These storms will push into the I-25 corridor and eastern plains late afternoon and early evening. A few of the storms may become severe. The main threats with the severe storms will be 70 mph wind gusts, brief heavy rainfall, and hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm activity is expected to increase through this weekend, with a period of steady rain possible Friday or Saturday. The threat of severe thunderstorms will be greatest on Wednesday. The main threat will be large hail, but strong winds and heavy rain are also possible. There will be a greater threat of heavy rain from Thursday into the weekend. These threats will be lower west of the Front Range. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain, hail, or significant weather which is always appreciated.
Special Weather Statement
National Weather Service Denver CO
401 PM MDT Tue May 30 2023
COZ043>045-302245-
Central and South Weld County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
401 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Morgan
and northeastern Adams Counties through 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hoyt, or 22 miles southwest of Fort Morgan, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoyt, Twelve-Mile Corner, Adena School and Adena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4031 10390 4010 10371 3989 10409 4004 10429
TIME...MOT...LOC 2200Z 233DEG 26KT 4003 10410
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MENSCHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM NON-TSTM WND GST 2 ENE WIGGINS 40.25N 104.04W
05/30/2023 M59 MPH MORGAN CO MESONET
MESONET STATION CO039 WIGGINS BIJOU CREEK.
0455 PM NON-TSTM WND GST 3 WSW LOG LANE VILLAGE 40.25N 103.89W
05/30/2023 M53 MPH MORGAN CO MESONET
MESONET STATION DVI03510 FORT MORGAN.
0327 PM TSTM WND GST 1 S GREENLAND 39.18N 104.85W
05/30/2023 M52 MPH DOUGLAS CO MESONET
MESONET STATION CO193 GREENLAND.
0217 PM TSTM WND GST 2 SSE CENTENNIAL 39.57N 104.85W
05/30/2023 M52 MPH ARAPAHOE CO ASOS
ASOS STATION KAPA CENTENNIAL AIRPORT.
0305 PM TSTM WND GST 1 SSW BENNETT 39.74N 104.43W
05/30/2023 M54 MPH ADAMS CO MESONET
MESONET STATION CO072 BENNETT.
0306 PM TSTM WND GST 5 NNW BUCKLEY AFB 39.76N 104.78W
05/30/2023 M51 MPH ADAMS CO MESONET
MESONET STATION CO221 AURORA I-70/AIRPORT
BLVD.
&&Special Weather Statement
National Weather Service Denver CO
657 PM MDT Tue May 30 2023
COZ046-047-310145-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
657 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of east central Lincoln
County through 745 PM MDT...
At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Boyero, or 19 miles southwest of Flagler, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boyero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.
&&
LAT...LON 3905 10346 3925 10316 3898 10316 3891 10329
TIME...MOT...LOC 0057Z 228DEG 28KT 3905 10325
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MENSCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
709 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 E HAXTUN 40.64N 102.57W
05/30/2023 M0.88 INCH PHILLIPS CO TRAINED SPOTTER
LOTS OF MARBLE SIZED HAIL. NICKEL SIZED FOR
LARGEST STONES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
801 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 ESE FAIRFIELD 40.71N 102.38W
05/30/2023 E1.00 INCH PHILLIPS CO TRAINED SPOTTER
SOFT HAIL, AND JUST A FEW LARGER STONES.
&&The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101373.